Colorado, 2016Damaging Winds in Colorado, July 23, 2016
July 23, 2016 · NWS PUB · 2 events in 2 counties and zones
A severe storm produced damaging winds across Otero and Prowers Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe storm produced damaging winds across Otero and Prowers Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 23, 2:14 PM MST, 1 hour 58 minutes earlier.
Area forecast discussion, Jul 23, 2:14 PM MST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
314 PM MDT SAT JUL 23 2016
.SHORT TERM...(This evening through Sunday)
Issued at 243 PM MDT Sat Jul 23 2016
Wave passing by to the north has flattened the upper ridge slightly
today, and was pushing a weak cold front south through the plains at
mid-afternoon. While front has had little impact on max temps today,
it has brought in a slightly drier/more stable airmass to portions
of the I-25 corridor north of the Arkansas River, where CAPE has
fallen off to around 500 j/kg at mid-afternoon. Better instability
lies over the mountains and across the plains along and south of the
Arkansas River, and expect these areas to see slightly greater
convective coverage into the evening. Shear profiles again look
fairly weak, so gusty outflow winds and brief heavy rain will be the
main storm threats this evening, with a few mesoscale models
developing a broken line of convection pushing eastward across the
plains toward the KS border during the evening. Activity wanes
overnight, though a few spot near the KS border could hold on to a
some isolated tsra into early Sun morning.
On Sunday, frontal boundary hangs up near the NM border, with
upslope flow to the north of the front bringing back fairly deep
moisture and instability to most of the eastern mountains and
plains. Model progs suggest 2000+ J/KG CAPE over much of the plains
in the afternoon, and expect tsra coverage and strength to increase
most areas along and east of the mountains versus today. Severe
threat will increase with greater instability, though 0-6km shear is
still rather low (25-35 kts), with higher shear farther north over
nern CO. Main concern may end up being heavy rain, especially
Teller/El Paso counties where models develop fairly strong
convection after 21z. Over the mountains and interior valleys,
little change in the air mass, with another round of isolated to
scattered tsra expected. Max temps most locations will drift
downward a few degf, with most pronounced cooling over the plains,
where readings should stay below 100f for a change.
.LONG TERM...(Sunday night through Saturday)
Issued at 243 PM MDT Sat Jul 23 2016
Models continue to indicate an active weather pattern through the
extended period with good model agreement and relatively moderate
ensemble spreads, mostly in the finer details.
Sunday night through Tuesday...high pressure aloft will begin to
build across the region and retrograde westward during the first
part of the work week. Several disturbances will shift across the
state keeping the area under active weather conditions.
Expect ongoing showers and thunderstorms across the region Sunday
night as a strong upper level disturbance drifts slowly east
across the plains. Moist low level upslope flow, modest
instability and weak shear will combine to produce the widespread
convection across the area. Both the GFS and NAM develop a strong
cluster of thunderstorms over the I-25 corridor during the evening
and shift it east across the plains overnight. Gusty outflow winds
and near severe hail are possible. Abundant moisture should allow
for locally heavy rainfall, with flash flooding a threat over burn
scars, and possibly down into Colorado Springs and Pueblo.
As the upper high builds westward, energy is forecast to track
southeast across Colorado Monday and Tuesday. Southerly low level
flow should keep moisture across the region allowing for daily
rounds of showers and thunderstorms. Low level upslope will likely
be regulated by left over outflow boundaries across the plains. If
outflow boundaries can keep low level flow easterly, it will help
pool moisture across the plains and help aid in precipitation
generation across the area. Initial thunderstorm develop will
happen by early afternoon over the mountains, spreading east into
the plains during the evening hours. Steering flows are forecast
to weaken as the upper high builds, with models indicating less
activity spreading east on Tuesday than on Monday. Locally heavy
rainfall will continue to be a threat with flash flooding possible
on burn scars along with areas that see heavy rain Sunday. Small
hail will also be likely with stronger storms.
Wednesday...models in good agreement with the upper high becoming
stationary over the Great Basin with northwest flow developing
across Colorado, while a broad trough forms over the Ohio Valley.
Lack of upper level forcing should keep shower and thunderstorm
develop limited to Wednesday afternoon and evening over the
mountains, with dry conditions forecast across the plains.
Thursday through Saturday...the upper high will remain over the
Great Basin with northwest flow expected across the Rockies.
Several embedded disturbances are forecast to drop across the
region in the northwest flow. Low level winds will be highly
dependent on cold fronts and outflow boundaries, which at this
time models have had a hard time with. Most indicate a boundary on
Thursday, with another on Friday night. Both would bring increased
low level moisture and upslope flow to the area. All models are in
agreement with bringing more widespread shower and thunderstorm
activity back to the area. Initial development over the mountains
is expected, with increased northwest flow aloft allowing storms
to move off the higher terrain and across the plains during the
evening and overnight hours. Locally heavy rainfall will be
possible. Mozley
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 243 PM MDT Sat Jul 23 2016
Convection has been a little slow to initiate so far today, though
radar/satellite loops at 21z suggest tsra beginning to increase most
areas as atmosphere destabilizes. Will carry VCTS at all terminals
until around 03z, with gusty erratic outflow winds up to 45 kts the
primary storm threat. Thunderstorms will move east of the terminals
after 03z, with vfr conditions overnight and through 18-20z on Sun.
After 20z, tsra chance increases again at all taf sites, and with
slightly deeper moisture over the area, suspect storm strength and
coverage will be greater than today, with areas of MVFR cigs/vis and
the threat for hail under the strongest storms.
&&
.PUB Watches/Warnings/Advisories...
NONE.
&&
SHORT TERM...PETERSEN
LONG TERM...MOZLEY
AVIATION...PETERSEN
Hazardous weather outlook, Jul 23, 10:35 AM MST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1135 AM MDT SAT JUL 23 2016
COZ058>089-093>099-241745-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1135 AM MDT SAT JUL 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS EARLY THIS
AFTERNOON...WITH STORMS SPREADING EASTWARD ACROSS THE PLAINS AND
INTERIOR VALLEYS DURING THE LATE AFTERNOON AND EVENING HOURS. THE
MAIN THREATS WITH THUNDERSTORMS WILL BE LIGHTNING AND LOCALLY
HEAVY RAINFALL. HOWEVER...LOCALIZED WIND GUSTS UP TO 55 MPH AND
SOME SMALL HAIL UNDER 1/2 INCH IN DIAMETER WILL ALSO BE POSSIBLE
WITH THE STRONGER STORMS. URBAN AREAS AND BURN SCARS COULD
ENCOUNTER LOCALIZED FLASH FLOODING SHOULD A STRONGER STORM IMPACT
THESE AREAS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED TO SCATTERED AFTERNOON AND EVENING AND THUNDERSTORMS ARE
ANTICIPATED EACH DAY. PRIMARY THUNDERSTORM THREATS INCLUDE LOCALLY
HEAVY RAINFALL CAPABLE OF PRODUCING FLASH FLOODING...WIND GUSTS
AROUND 50 MPH...LIGHTNING AND SMALL HAIL UNDER 1/2 INCH IN
DIAMETER. IN ADDITION...A FEW STRONG TO POTENTIALLY SEVERE
THUNDERSTORMS WILL BE POSSIBLE SUNDAY OVER THE EASTERN MOUNTAINS
AND PLAINS...WITH HAIL AROUND 1 INCH IN DIAMETER AND WIND GUSTS TO
60 MPH THE PRIMARY THREATS FROM ANY STRONGER STORMS.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING ACROSS MOST OF SOUTHERN
COLORADO.
10/77
In the hours before
Special weather statement, Jul 23, 3:34 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
434 PM MDT SAT JUL 23 2016
COZ099-232315-
SPRINGFIELD VICINITY/BACA COUNTY CO-
434 PM MDT SAT JUL 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BACA COUNTY UNTIL
515 PM MDT...
AT 433 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
STONINGTON...OR 13 MILES SOUTHWEST OF THE SAUNDERS ELEVATOR...MOVING
EAST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WALSH AND STONINGTON.
LAT...LON 3722 10228 3740 10228 3751 10204 3714 10204
TIME...MOT...LOC 2233Z 269DEG 15KT 3731 10219
LW
Special weather statement, Jul 23, 3:46 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
446 PM MDT SAT JUL 23 2016
COZ084-085-232330-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
446 PM MDT SAT JUL 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EL PASO COUNTY UNTIL 530
PM MDT...
AT 445 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM COLORADO SPRINGS TO FOUNTAIN. MOVEMENT WAS EAST
AT 10 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
COLORADO SPRINGS...FOUNTAIN...HANOVER...SECURITY...CIMARRON HILLS...
SCHRIEVER AFB...SECURITY-WIDEFIELD...PETERSON AFB...FORT CARSON AND
STRATMOOR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3895 10441 3853 10442 3865 10477 3889 10477
TIME...MOT...LOC 2245Z 281DEG 9KT 3883 10471 3868 10470
LW
Special weather statement, Jul 23, 3:49 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
449 PM MDT SAT JUL 23 2016
COZ081-083-085-086-232330-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO-
CANON CITY VICINITY/EASTERN FREMONT COUNTY CO-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
449 PM MDT SAT JUL 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT...
NORTHEASTERN CUSTER...SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO
COUNTIES UNTIL 530 PM MDT...
AT 448 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 9 MILES NORTH OF PENROSE TO NEAR CANON CITY.
MOVEMENT WAS EAST AT 10 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
FLORENCE...PENROSE AND CANON CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3862 10475 3823 10503 3843 10524 3862 10509
TIME...MOT...LOC 2248Z 288DEG 9KT 3855 10507 3844 10517
LW
Special weather statement, Jul 23, 3:55 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
455 PM MDT SAT JUL 23 2016
COZ096>098-232345-
LAMAR VICINITY/PROWERS COUNTY CO-EASTERN KIOWA COUNTY CO-
LAS ANIMAS VICINITY/BENT COUNTY CO-
455 PM MDT SAT JUL 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS...
SOUTHEASTERN KIOWA AND NORTHEASTERN BENT COUNTIES UNTIL 545 PM MDT...
AT 454 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 8 MILES SOUTHEAST OF CHIVINGTON TO NEAR WILEY.
MOVEMENT WAS EAST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LAMAR...WILEY...TOWNER AND QUEENS RESERVOIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3795 10249 3817 10285 3839 10251 3852 10205
3846 10204
TIME...MOT...LOC 2254Z 272DEG 11KT 3833 10247 3820 10270
LWThunderstorm Wind, Prowers
- When
- July 23, 4:12 PM MST to 4:15 PM MST
- Where
- Prowers County, 3.54 mi ENE of Wiley
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.170, -102.660
A large tree had a 12-inch diameter limb broken off.
Thunderstorm Wind, Otero
- When
- July 23, 7:14 PM MST to 7:17 PM MST
- Where
- Otero County, 0.54 mi E of (Lhx)la Junta Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.050, -103.510
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Vermont, July 23, 20161 death · $385,000 · 60 kt wind · 25 events
- Tornadoes and Flash Flooding in Iowa, July 23, 2016$6.5 million · EF1 · 19 events
- Flood and Hail in Massachusetts, July 23, 20161 injured · $762,000 · 50 kt wind · 68 events
- Flash Flooding and Hail in Minnesota, July 23, 2016$550,000 · 2.25 in hail · 22 events
- Flash Flooding and Flooding in Iowa, July 23 to 25, 2016$240,000 · 9 events
- Hail and Damaging Winds in New Hampshire, July 23, 20161 in hail · 44 events
- Hail and Damaging Winds in New York, July 23, 2016$51,000 · 1 in hail · 5 events
- Damaging Winds in New York, July 23, 2016$45,000 · 50 kt wind · 5 events
- Flash Flooding and Hail in Illinois, July 23, 2016$24,000 · 1 in hail · 16 events
- Flash Flooding and Hail in Arkansas, July 23 to 27, 2016$30,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Rhode Island, July 23, 2016$26,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in Pennsylvania, July 23, 2016$23,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639118, 639119.